Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 276, NWS Jackson, MS

May 21, 2012Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2012, 9:36 PM CDT for Holmes County, Mississippi. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2012, 9:36 PM CDT (02:36 UTC)
Expired
May 21, 2012, 10:15 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 93 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 9:53 PM CDTHAIL 0.5Lexington, MSDIME SIZED HAIL REPORTED IN LEXINGTON BY LAW ENFORCEMENT.
May 21, 10:05 PM CDTHAIL 11 N Lexington, MSNICKEL TO QUARTER SIZED HAIL REPORTED JUST NORTH OF LEXINGTON ON HIGHWAY 17. REPORTED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS54 KJAN 220236
SVRJAN
MSC051-220315-
/O.NEW.KJAN.SV.W.0276.120522T0236Z-120522T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
936 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOLMES COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 1015 PM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOWARD MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEXINGTON BY 950 PM CDT...
  BROZVILLE BY 955 PM CDT...
  FRANKLIN AND MCMILLAN BY 1005 PM CDT...
  EBENEZER BY 1010 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3311 8985 3294 9011 3316 9027 3327 9010
TIME...MOT...LOC 0237Z 322DEG 17KT 3314 9011

$$

MRM
2 follow-up statements
856 
WWUS54 KJAN 220255
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
955 PM CDT MON MAY 21 2012

MSC051-220315-
/O.CON.KJAN.SV.W.0276.000000T0000Z-120522T0315Z/
HOLMES MS-
955 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN HOLMES COUNTY...

AT 955 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LEXINGTON MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLIN BY 1000 PM CDT...
  MCMILLAN BY 1005 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3309 9021 3323 9004 3311 8985 3294 9011
TIME...MOT...LOC 0255Z 284DEG 18KT 3312 9000

$$

MRM
102 
WWUS54 KJAN 220305
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1005 PM CDT MON MAY 21 2012

MSC051-220315-
/O.CON.KJAN.SV.W.0276.000000T0000Z-120522T0315Z/
HOLMES MS-
1005 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL HOLMES COUNTY...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MCMILLAN MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3309 9007 3321 9001 3311 8985 3303 8997
TIME...MOT...LOC 0305Z 284DEG 18KT 3310 8994

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:33 PM CDT, 3 minutes earlier.

Area forecast discussion, May 21, 9:33 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
933 PM CDT MON MAY 21 2012

.UPDATE...CONVECTION CONTINUES ACROSS THE AREA...ALTHOUGH IT IS MORE
ISOLATED AT THIS POINT. THE STEAM IS FINALLY GIVING OUT AND THE
STORMS ARE WEAKENING...BUT A FEW MAY PULSE UP OVER THE NEXT HOUR OR
SO. THERE ARE STILL A FEW POCKETS OF INSTABILITY...GENERALLY OVER THE
DELTA...WHERE DEWPOINTS ARE HIGHER AND IT WAS WARMER TODAY. THE
SOUTHWEST PORTIONS OF THE AREA ALSO HAD A LITTLE INSTABILITY
LEFT...WHERE STORMS WERE MOVING ACROSS NORTHEAST LOUISIANA INTO
SOUTHWEST MISSISSIPPI. RUC ALSO SUGGESTING THERE MAY BE A SUBTLE WAVE
AROUND 850 PASSING THROUGH THE SOUTHWEST WITH SOME 20-25KT NORTHWEST
WINDS FEEDING INTO THE STORMS. ANTICIPATING THE THUNDERSTORMS TO
DIMINISH THROUGH MIDNIGHT. MAINTAINED ISOLATED SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE AREA THROUGH MIDNIGHT AND REDUCED IT TO
THE SOUTH AND EAST THROUGH EARLY MORNING.

TWEAKED HOURLY VALUES TO ACCOUNT FOR WARMER TEMPERATURES AND TO
ADJUST DEWPOINTS. RAISED OVERNIGHT LOWS A DEGREE OR TWO...GUIDANCE
SUGGESTED THINGS WOULD BE NEAR 60 FOR MUCH OF THE AREA. OVERALL THE
FORECAST WAS GOOD. NO NEED FOR ANY REAL CHANGES. MAY HAVE TO UPDATE
AGAIN BEFORE MIDNIGHT. WILL SEND ZONES SHORTLY.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA FOR THE NEXT FEW HOURS. HEZ WILL BE THE ONLY STATION
IMPACTED TONIGHT.THERE MAY BE A FEW SHOWERS NEAR JAN THROUGH MIDNIGHT
ALSO. OTHERWISE...SKIES WILL CONTINUE TO CLEAR FROM THE NORTHWEST.
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       59  83  54  87 /  19   3   0   7
MERIDIAN      58  82  52  87 /  20   5   0   7
VICKSBURG     57  82  51  88 /  17   4   0   7
HATTIESBURG   61  86  55  89 /  23   4   5   5
NATCHEZ       61  82  56  86 /  19   3   0  11
GREENVILLE    59  79  54  86 /   9   4   0   7
GREENWOOD     57  79  51  85 /   9   3   0   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/CME
Hazardous weather outlook, May 21, 2:49 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT MON MAY 21 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
222000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
249 PM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ARKLAMISS INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE
SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING
WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS WILL
GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH
MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 8 AND 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED UNTIL 8 OR 9 PM THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, May 21, 8:22 PM CDT, 1 hour 14 minutes before
MSZ036-220150-
HOLMES MS-
822 PM CDT MON MAY 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
822 PM CDT MON MAY 21 2012

...CLUSTER OF STRONG STORMS OVER HOLMES COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER TCHULA AT 822 PM CDT...MOVING
SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3305 8999 3295 9018 3297 9023 3314 9034
      3321 9033 3328 9019
TIME...MOT...LOC 0122Z 328DEG 16KT 3316 9022

EEC
Special weather statement, May 21, 8:35 PM CDT, 1 hour 1 minute before
MSZ036-220205-
HOLMES MS-
835 PM CDT MON MAY 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
835 PM CDT MON MAY 21 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER HOWARD AT 835 PM CDT...MOVING SOUTHEAST AT 20 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3310 8995 3299 9018 3312 9032 3326 9017
TIME...MOT...LOC 0135Z 322DEG 16KT 3312 9014

MRM
Local storm report, May 21, 9:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
908 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             WISNER                  31.98N 91.66W
05/21/2012  E1.00 INCH       FRANKLIN           LA   LAW ENFORCEMENT

&&

CME
Special weather statement, May 21, 9:14 PM CDT, 22 minutes before
MSZ060-220245-
ADAMS MS-
914 PM CDT MON MAY 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
914 PM CDT MON MAY 21 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES SOUTHWEST OF NATCHEZ AT 915 PM CDT...MOVING SOUTHEAST
AT 20 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL ADAMS COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3137 9144 3148 9152 3150 9152 3163 9132
      3150 9120
TIME...MOT...LOC 0215Z 323DEG 16KT 3150 9143

MRM
Special weather statement, May 21, 9:32 PM CDT, 4 minutes before
MSZ036-042-043-220305-
MADISON MS-HOLMES MS-YAZOO MS-
932 PM CDT MON MAY 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
932 PM CDT MON MAY 21 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES EAST OF VAUGHAN AT 933 PM CDT...MOVING SOUTHEAST AT
20 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EAST CENTRAL YAZOO...EXTREME SOUTH CENTRAL HOLMES AND NORTH
CENTRAL MADISON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3275 8982 3264 8996 3286 9017 3293 9003
TIME...MOT...LOC 0233Z 320DEG 18KT 3279 8996

MRM
Special weather statement, May 21, 9:35 PM CDT, 1 minute before
MSZ036-220305-
HOLMES MS-
935 PM CDT MON MAY 21 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
935 PM CDT MON MAY 21 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES EAST OF HOWARD AT 935 PM CDT...MOVING SOUTHEAST AT 20
MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3312 8994 3298 9016 3315 9028 3325 9011
TIME...MOT...LOC 0235Z 322DEG 17KT 3314 9013

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:12 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale25 min
May 21, 7:21 PM CDTSpecial Weather StatementJANMadison19 min
May 21, 7:36 PM CDTSevere Thunderstorm WarningJANYazoo39 min
May 21, 8:00 PM CDTSpecial Weather StatementJANMadison20 min
May 21, 8:03 PM CDTSpecial Weather StatementJANHolmes22 min
May 21, 8:22 PM CDTSpecial Weather StatementJANHolmes28 min
May 21, 8:35 PM CDTSpecial Weather StatementJANHolmes30 min
May 21, 8:47 PM CDTSevere Thunderstorm WarningJANHolmes43 min
May 21, 9:14 PM CDTSpecial Weather StatementJANAdams31 min
May 21, 9:32 PM CDTSpecial Weather StatementJANMadison33 min
May 21, 9:35 PM CDTSpecial Weather StatementJANHolmes30 min
May 21, 9:49 PM CDTSevere Thunderstorm WarningJANYazoo56 min
May 21, 10:21 PM CDTSevere Thunderstorm WarningJANMadison32 min
May 21, 10:22 PM CDTSpecial Weather StatementJANLowndes18 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.